Abstract Number: PB1432
Meeting: ISTH 2020 Congress
Background: Heparin-induced thrombocytopenia (HIT) is an iatrogenic, clinically relevant complication, which is often misdiagnosed and might lead to life-threatening events.
Aims: The objective of this clinical case report is to highlight challenging aspects in the management of HIT.
Methods: A 64-year old woman was discharged following right hip replacement. In the post-operative setting she developed an atrial flutter, treated with nadroparine. Prior to discharge rivaroxaban prophylaxis was started.
On post-operative day17 she presented at the emergency department with acute skin necrosis on her right lower limb. Laboratory tests showed a significant drop in thrombocyte count. Platelet-factor-4 antibodies were positive, compatible with the diagnosis of HIT.
Results: Delayed onset: Thrombocytopenia classically occurs in HIT 5-10days after initiation of heparin. Despite our patient presented 17days after nadroparine-exposure, biochemical onset of the thrombocytopenia was unknown. Warkentin reported in his study that patients with delayed onset HIT had high-titers of platelet-activating IgG antibodies that exhibited heparin-dependent as well as heparin-independent platelet activation, potentially explaining why complications occurred in the absence of heparin.
Cross-reactivity fondaparinux: Although discontinuation of nadroparine (>2weeks) and adequate treatment with fondaparinux the patient’s thrombocytopenia persisted and new thrombo-embolic events occurred. As previously reported in literature fondaparinux might cross-react with HIT-antibodies and therefore leading to therapy-refractority.
Administration of immunoglobulins (IVIG): On day6 and 7, IVIG was administered concerning the life-threatening thrombo-embolic complications, where-after rapid and sustained normalization of platelet count and clinical improvement was achieved.
DOAC’s: Evidence supporting efficacy and safety of direct oral anticoagulants (DOAC) for acute HIT is increasing. The fact our patient developed HIT and thrombosis receiving rivaroxaban prophylaxis might be due to a non-therapeutic dose. After platelet count normalization our patient was successfully switched to dabigatran.
Conclusions: With the severity of this case, we want to increase awareness for atypical presentation of HIT and second-line treatment for patients not responding to standard therapies.
To cite this abstract in AMA style:Van de Vondel S. A Challenging Case of Delayed-onset Refractory Heparin-induced Thrombocytopenia Complicated with Arterial Thrombosis [abstract]. Res Pract Thromb Haemost. 2020; 4 (Suppl 1). https://abstracts.isth.org/abstract/a-challenging-case-of-delayed-onset-refractory-heparin-induced-thrombocytopenia-complicated-with-arterial-thrombosis/. Accessed January 27, 2022.
« Back to ISTH 2020 Congress
ISTH Congress Abstracts - https://abstracts.isth.org/abstract/a-challenging-case-of-delayed-onset-refractory-heparin-induced-thrombocytopenia-complicated-with-arterial-thrombosis/